Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 20, NWS El Paso, TX

May 24, 20168 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at May 24, 2016, 2:05 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 25, 2016, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2016, 2:05 PM MDT (20:05 UTC)
In effect from
May 25, 2016, 12:00 PM MDT
Expired
May 25, 2016, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3491 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS84 KEPZ 242005
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
205 PM MDT TUE MAY 24 2016

...HOT AND DRY CONDITIONS EXPECTED TO RETURN FOR WEDNESDAY...

.AN UPPER LOW WILL BE MOVING INTO WESTERN ARIZONA ON WEDNESDAY
WITH STRONG SOUTHWEST FLOW AHEAD OF IT. DRY AND WINDY CONDITIONS
WILL BE ENHANCED AS THIS SYSTEM APPROACHES THE REGION. 20-FOOT
WINDS OF 20 TO 30 MPH ARE POSSIBLE WITH STRONGER GUSTS AND
RELATIVE HUMIDITIES WILL FALL INTO THE SINGLE DIGITS...EVEN IN
MANY MOUNTAIN LOCATIONS.

NMZ110>113-TXZ055-056-250415-
/O.UPG.KEPZ.FW.A.0015.160525T1800Z-160526T0300Z/
/O.NEW.KEPZ.FW.W.0020.160525T1800Z-160526T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
205 PM MDT TUE MAY 24 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM
MDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY...6 TO 12 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

* AREAS FROM THE NEW MEXICO BOOTHEEL NORTHEAST INTO WESTERN SIERRA
  COUNTY WILL EXPERIENCE THE STRONGEST WINDS AND THE MOST CRITICAL
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
26
2 follow-up statements
898 
WWUS84 KEPZ 251257
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
657 AM MDT WED MAY 25 2016

...HOT AND DRY CONDITIONS EXPECTED TO RETURN THIS AFTERNOON...

.AN UPPER LOW WILL BE MOVING INTO SOUTHERN CALIFORNIA AND WESTERN
ARIZONA THIS AFTERNOON WITH STRONG SOUTHWEST FLOW AHEAD OF IT.
DRY AND WINDY CONDITIONS WILL BE ENHANCED AS THIS SYSTEM
APPROACHES THE REGION. 20-FOOT WINDS OF 20 TO 30 MPH ARE POSSIBLE
WITH STRONGER GUSTS AND RELATIVE HUMIDITIES WILL FALL INTO THE
SINGLE DIGITS...EVEN IN MANY MOUNTAIN LOCATIONS.

NMZ110>113-TXZ055-056-252100-
/O.CON.KEPZ.FW.W.0020.160525T1800Z-160526T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
657 AM MDT WED MAY 25 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* WIND...SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY...6 TO 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

* AREAS FROM THE NEW MEXICO BOOTHEEL NORTHEAST INTO WESTERN
  SIERRA COUNTY WILL EXPERIENCE THE STRONGEST WINDS AND THE 
  MOST CRITICAL CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
26
247 
WWUS84 KEPZ 252020
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
220 PM MDT WED MAY 25 2016

...HOT AND DRY CONDITIONS EXPECTED TO RETURN THIS AFTERNOON...

.AN UPPER LOW WILL BE MOVING INTO SOUTHERN CALIFORNIA AND WESTERN
ARIZONA THIS AFTERNOON WITH STRONG SOUTHWEST FLOW AHEAD OF IT.
DRY AND WINDY CONDITIONS WILL BE ENHANCED AS THIS SYSTEM
APPROACHES THE REGION. 20-FOOT WINDS OF 20 TO 30 MPH ARE POSSIBLE
WITH STRONGER GUSTS AND RELATIVE HUMIDITIES WILL FALL INTO THE
SINGLE DIGITS...EVEN IN MANY MOUNTAIN LOCATIONS.

NMZ110>113-TXZ055-056-260300-
/O.CON.KEPZ.FW.W.0020.000000T0000Z-160526T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
220 PM MDT WED MAY 25 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* WIND...SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY...6 TO 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

* AREAS FROM THE NEW MEXICO BOOTHEEL NORTHEAST INTO WESTERN 
  SIERRA COUNTY WILL EXPERIENCE THE STRONGEST WINDS AND THE 
  MOST CRITICAL CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 24, 1:45 PM MDT, 20 minutes earlier.

Area forecast discussion, May 24, 1:45 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
145 PM MDT TUE MAY 24 2016

.SYNOPSIS...
West to southwest winds will bring seasonably warm and dry
weather under mostly sunny skies to southern New Mexico and west
Texas through early next week. An upper level disturbance will
cause breezy to windy conditions with areas of blowing dust
Wednesday and possibly again on Thursday.

&&

.DISCUSSION...
No changes expected in the long wave pattern through early next
weak with a mean trough covering the western united states
sustaining a mostly west to southwest flow across southern New
Mexico and west Texas. This will maintain transport of warm dry
air into the region resulting in dry mostly sunny weather with
temperatures around normal the next seven days.

Wednesday and Wednesday night a closed low embedded in the mean
trough will move across southern California and Arizona before
advancing across New Mexico on Thursday. Downslope flow and
increasing gradients and dynamics ahead of system will induce lee
cyclogenesis over eastern Colorado Wednesday with trailing surface
trough extending through eastern New Mexico. Inflow of warm dry
air in conjunction with surface heating will also result in dry
lapse rates from the surface to around 550 mb allowing stronger
flow aloft to mix downward. Thus windy conditions with blowing
dust expected Wednesday and possibly Thursday. Weak cold front may
also cause temperatures to cool around 5 degrees Thursday.

Weaker passing disturbances aloft and surface lee troughing to the
east will support occasionally breezy winds later periods with
temperatures remaining seasonably warm.

&&

.AVIATION...25/00Z-26/00Z. P6SM SKC-FEW250 thru pd. West to sw
winds of 15-20G30KTS thru 03Z and 24020-25G35KTS after 17z. Expect
stronger winds lingering longer on eastern mountain slopes through
about 09Z. Between 03Z-17Z winds will be at or below 12kts. After
20Z there will be areas of 1- 3SM BLDU mainly south of KALM-KLSB
line.

&&

.FIRE WEATHER...
Persistent southwest flow over the region will keep temperatures
near normal with dry conditions for much of the next week. Winds
will the main concern next couple of days as they increase out of
the southwest at 20-30 mph with gusts to 40 mph. Relative humidities
will remain below 15 percent for almost all areas through the week
except highest mountain peaks. There is a Red Flag Warning in effect
for all areas Wednesday with the strongest winds expected over far
southwest New Mexico. Some moisture will try to push in from the
east Saturday night...but likely get pushed back east during the
day Sunday with no precipitation expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  91  64  85 /   0   0   0   0
Sierra Blanca           61  90  61  84 /   0   0   0   0
Las Cruces              55  88  55  79 /   0   0   0   0
Alamogordo              58  89  58  81 /   0   0   0   0
Cloudcroft              44  66  42  58 /   0   0   0   0
Truth or Consequences   53  85  52  77 /   0   0   0   0
Silver City             46  78  45  71 /   0   0   0   0
Deming                  53  87  51  77 /   0   0   0   0
Lordsburg               50  86  49  78 /   0   0   0   0
West El Paso Metro      64  90  63  83 /   0   0   0   0
Dell City               56  92  56  85 /   0   0   0   0
Fort Hancock            62  93  62  88 /   0   0   0   0
Loma Linda              59  86  59  78 /   0   0   0   0
Fabens                  61  92  61  86 /   0   0   0   0
Santa Teresa            60  90  59  82 /   0   0   0   0
White Sands HQ          62  88  61  80 /   0   0   0   0
Jornada Range           53  87  53  79 /   0   0   0   0
Hatch                   53  88  52  81 /   0   0   0   0
Columbus                57  89  56  82 /   0   0   0   0
Orogrande               58  88  59  81 /   0   0   0   0
Mayhill                 49  77  49  67 /   0   0   0   0
Mescalero               47  77  46  68 /   0   0   0   0
Timberon                44  75  44  67 /   0   0   0   0
Winston                 40  77  40  69 /   0   0   0   0
Hillsboro               50  83  50  74 /   0   0   0   0
Spaceport               52  85  52  78 /   0   0   0   0
Lake Roberts            39  79  37  70 /   0   0   0   0
Hurley                  46  81  44  72 /   0   0   0   0
Cliff                   44  83  41  75 /   0   0   0   0
Mule Creek              39  81  36  73 /   0   0   0   0
Faywood                 48  82  46  74 /   0   0   0   0
Animas                  52  86  50  80 /   0   0   0   0
Hachita                 53  87  52  81 /   0   0   0   0
Antelope Wells          52  86  52  80 /   0   0   0   0
Cloverdale              49  81  48  75 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...Red Flag Warning from noon to 9 PM MDT Wednesday for NMZ110>113.

     Wind Advisory from 2 PM to 6 PM MDT Wednesday for NMZ404>406.

TX...Red Flag Warning from noon to 9 PM MDT Wednesday for TXZ055-056.

&&

05 Rogash/26 Grzywacz
Hazardous weather outlook, May 24, 7:03 AM MDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
703 AM MDT TUE MAY 24 2016

NMZ401>417-TXZ418>424-251315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
703 AM MDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY CONDITIONS
WITH SUNNY SKIES AND SEASONAL TEMPERATURES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IT WILL BE WINDY IN
THE AFTERNOON ON WEDNESDAY THROUGH THURSDAY. WIND SPEEDS WILL
SHOULD STAY JUST BELOW ADVISORY LEVELS BUT WINDS MAY BE LOCALLY
STRONGER ALONG THE EAST SLOPES OF AREA MOUNTAINS WITH OCCASIONAL
GUSTS UP TO 50 MPH. DRY CONDITIONS WITH MOSTLY CLEAR SKIES AND
LOWER WIND SPEEDS ARE EXPECTED FOR THE MEMORIAL HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:46 PM MDTWind AdvisoryEPZGrant, Hidalgo29 hr

Nearby

Red Flag Warnings in New Mexico, 2016Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.